RSS
TwitterFacebook

CDC Issues Health Alert Over Fentanyl and Synthetic Opioid Risks

Federal health experts are warning about an alarming rate of deaths linked to synthetic opioids and fentanyl in recent years, providing updated recommendations for first responders and medical providers. 

The U.S. Centers for Disease Control and Prevention issued an emergency preparedness and response alert on July 11, indicating that the number of deaths involving synthetic opioids more than doubled from 2015 to 2016. As a result, first responders may not be prepared to help people who overdose on synthetic opioids.

The rising death rates largely involve fentanyl, a powerful opioid, and synthetic street fentanyl, including carfentanil.

Over the past decade, an opioid abuse and overdose epidemic has emerged in the United States, which continues to kill more people each year. Officials say more than half of all opioid overdose deaths are caused by powerful lab made street drugs, which account for more than 27,000 overdose deaths in 2017, up from 20,000 in 2016. Opioid overdose deaths involving fentanyl increased 98% from 2010 to 2015.

Synthetic fentanyl is much more powerful and dangerous. Carfentanil is 100 times more powerful than fentanyl and 3-methylfentanyl is four times as powerful. These powerful synthetic street drugs are often cut into heroin and cocaine, making drug use much more lethal.

Furthermore, some of the new synthetic street drugs may not be detectable by standard drug tests and may require the use of mass spectrometer.

Beginning in 2016, most overdose deaths were caused by street synthetics, like carfentanil. These overdoses now exceed deaths by traditional opioid painkiller overdoses.

Positive tests for fentanyl among forensic lab drug submissions more than doubled from 2015 to 2016. The majority was seen in the East and Midwest. Areas east of the Mississippi are especially plagued by fentanyl drug supply lines.

Ohio was hit especially hard, suffering more than 1,700 overdose deaths with 1,000 testing positive for carfentanil.

The new CDC warning is an update to an initial warning issued in October, which alerted the public to the increase in unintentional overdose fatalities involving fentanyl, especially driven by illicit fentanyl.

Similarly, the DEA issued a warning in 2015, indicating fentanyl was a threat to public health and safety. The warning, a rare move by the agency, cited the increasing misuse and abuse of the drug, as well as the addiction to heroin.

The new warning indicates first responders may be unaware that people overdosing on synthetic fentanyl may need multiple doses of naloxone, the drug used to combat and reverse overdose, because the synthetic drugs are so strong.These patients may also need extra care once admitted to the ER with prolonged dosing of naloxone due to delayed toxicity.

As the opioid crisis worsens and federal health officials continue to tackle ways to combat the problem. The CDC warning urges people to be aware of the risk fentanyl and synthetic street fentanyl poses to users.

Tags: , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.